Epistaxis secondary to Pheochromocytoma

You are called to the emergency department to assist in the airway management of a 46-year-old male patient who is unstable from severe epistaxis. How would you assess the patient?


Assess ABC: Airway for ease of ETT and patency, breathing and cardiovascular status including vital signs + mental status.

AMPLE history, Ensure IV access, type/screen cross, Expert assistance, Difficult airway cart

Temporize airway: 100% FiO2, Positioning (consider lateral positing or bolt upright), Suction x 2

Temporize bleeding: Vasoconstrictive agents, Packing, TXA, Reversing when possible (consider coags)

Temporize CVS status: Ensure large bore x 2, 20 cc/kg crystalloid, Uncrossmatched blood, +/- vasopressor bolus/infusion


You arrive to find a patient in respiratory distress, depressed LOC with frank red blood coming out of his nose and mouth. He is on 100% FiO2 via non rebreather. His vital signs are as follows: BP: 210/110 P: 125 SpO2: 82% RR: 52. On exam you discover him to have a large overbite with 2 finger TM distance and limited neck extension. The ER doc tells you that he has recently been diagnosed with a pheochromocytoma and suspects that his uncontrolled hypertension has precipitated the epistaxis. He has a nasal pack in situ and a 20 Ga PIV with fluids running. How do you proceed?


Simultaneous assessment and management

Manage Airway: Call for HELP – ENT!, Judicious doses of easily reversible sedatives to achieve cooperation, Suction ++++, Plan A, B, C and D sensible with early consideration of FON access

Attempt temporizing airway maneuvers while simultaneously managing other issues


Discuss conflicts:

Difficulty with awake FoB (topicalized technique, soiling fiberoptics) vs IV induction (loss of spont vent, soiling lungs, possible difficult BMV), Issues with providing adequate sedation

Manage PHEO: *Need to control HTN (Labetalol, Phentolamine +/- magnesium, +/- NTG or Nipride), assure nasal packing does NOT have vasoactive agents

Hypovolemia with pathologic hypertension: LARGE BORE IV access, art line, TXA, +/- PRBC, +/- Massive transfusion protocol, careful use of vasopressors if HTN treatment overshoot or sudden hypovolemic shock.


Failure to manage pheo correctly prior to or with airway management (especially BB before some alpha blockade – small doses labetalol (nonselective agent) could be acceptable but should be justified)

Failure to appreciate and manage difficult airway (administration of muscle relaxant without due caution)


After much difficulty, the patient is successfully intubated, and the bleeding is controlled. Just prior to transferring the patient to the ICU, the vital signs are as follows: BP: 200/90 P: 65 SPO2: 98%. What is the DDx and how would you manage this patient?


DDx: Undertreated Pheo, Light anesthesia, Intracranial event (cushing response), Pain (nose packing), Medical error (wrong drug, infiltrated IV access etc.), Measurement error (transducer on the floor)

Management: confirm BP, temporize with fast acting agent (propofol, hydralazine, phentolamine, labetolol), ensure adequate sedation/analgesia, reassess pt for causation (ABC and monitor). Use of B-specific-blocker inappropriate (unopposed alpha).


12 views0 comments

Recent Posts

See All

You asked to see a 69yo M who is booked for a laparoscopic right radical nephrectomy for suspected malignancy. He presented 2 weeks ago with increasing fatigue, shortness of breath on exertion and fla

A 40-year-old male presents for a UPP secondary to severe obstructive sleep apnea. He is unable to tolerate CPAP. Additional past medical history includes hypertension, NIDDM and obesity. He weights 1

You are assessing a 33 year old morbidly obese woman in preparation for the laser ablation of severe laryngeal papillomatosis. How will you assess this patient? Laryngeal papillomatosis o Presence